Nebraska, 2026

Wildfire in Nebraska, March 12 to 15, 2026

March 12 to 15, 2026 · NWS GID · 1 event in 1 county or zone

A wildfire which started about 5 miles southwest of Brady in Lincoln County, spread rapidly east-southeast during the late afternoon and evening hours of March 12th. Thanks to sub-15% relative humidity and strong western/northwest winds, the fire quickly reached Dawson County about 6 miles north of Farman around 7:30 PM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
$650,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A wildfire which started about 5 miles southwest of Brady in Lincoln County, spread rapidly east-southeast during the late afternoon and evening hours of March 12th. Thanks to sub-15% relative humidity and strong western/northwest winds, the fire quickly reached Dawson County about 6 miles north of Farman around 7:30 PM. Despite the valiant efforts of local fire fighters, the strong winds pushed the fire across State Highway 47 and toward the outer reaches of the Midway Lake area.

Around 10:00 PM, a cold front shifted winds to the north and resulted in a new fire head on the south side. Though expected, this shift spread the fire rapidly to the south toward the town of Farman. The town was evacuated due to the extreme fire behavior and risk to the community. Fortunately, the fire did not reach the community thanks to the efforts of local firefighters and residents. The fire was considered under control by the evening of the March 15th.

The fire burned nearly 23,500 acres in Dawson County. No habitable structures were lost, but damage was extensive to fences and pasture. The region was experiencing severe drought (D2) according to the U.S. Drought Monitor at the time of the fire due to the very dry and unseasonably warm previous fall and winter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 12, 5:49 PM CST, 41 minutes earlier. Its key messages:

  • Critical fire weather conditions ongoing this afternoon with a Red Flag Warning in effect until 9pm.
  • Strong southwest winds of 40 to 50 MPH will result in some patchy blowing dust in spots through the early evening hours.
  • A see-saw of temperatures expected the next few days. High temperatures may only reach the mid 30s for both Sunday and Monday before bouncing back above climatology towards the middle of next week.
  • Very windy conditions return Sunday with gusts of 50 to 60+ MPH possible along with some light snow (snow will be focused mainly north of I-80).
Area forecast discussion, Mar 12, 5:49 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
649 PM CDT Thu Mar 12 2026

.KEY MESSAGES...

- Critical fire weather conditions ongoing this afternoon with
  a Red Flag Warning in effect until 9pm.

- Strong southwest winds of 40 to 50 MPH will result in some
  patchy blowing dust in spots through the early evening hours.

- A see-saw of temperatures expected the next few days. High
  temperatures may only reach the mid 30s for both Sunday and
  Monday before bouncing back above climatology towards the
  middle of next week.

- Very windy conditions return Sunday with gusts of 50 to 60+
  MPH possible along with some light snow (snow will be focused
  mainly north of I-80).

&&

.DISCUSSION...
Issued at 330 PM CDT Thu Mar 12 2026

Dry, windy and warm conditions persisted across the local area
today. This combination has led to dangerous fire weather
conditions, with multiple fires being reported across the
area. Expect winds to subside 5-15 MPH through the early
evening hours as the gradually shift and become more westerly in
the pre-frontal trough, before increasing again during the late
evening hours behind the approaching cold front. While no
precipitation is expected with this approaching front, expect a
distinct shift in winds and cold air advection to result in a
notably cooler day across the area tomorrow.

With a cooler airmass and lighter winds, fire weather concerns
should ease across the area on Friday before once again
increasing on Saturday as southerly winds return, helping to
advect in a warmer airmass along with breezy southeasterly winds.
While fire weather concerns do not look as critical or
widespread as what we have seen today, expect at least near
critical fire weather concerns to return for at least part
(mainly SW half) of the area during the afternoon hours.

This warm-up will be brief, however, as a stronger cold front
will cross the region on Sunday bringing below normal
temperatures, light snow and very strong winds to the local
area. At this point, winds in many ensemble members are pointing
at 50-60+ MPH wind gust potential, along with upwards of an
inch of snow focused mainly north of I-80. While the winds may
eventually justify a high wind warning for much of the area
Sunday, winds this strong combined with any snow could cause
some significant impacts Sunday, so will need to continue to
closely monitor this period.

Beyond Sunday, expect a very cold start to next week with lows
Monday morning likely falling into the single digits in our
typically coolest spots and highs Monday afternoon once again
struggling to climb out of the mid-30s. Thereafter, strong high
pressure will build in across the region from the west for a
potentially extended period of time - meaning dry and warm
conditions potentially finishing out much of the month of March.
Could even see the return of some 80 degree temperatures by next
Wednesday or Thursday.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 644 PM CDT Thu Mar 12 2026

For KGRI/KEAR Airports:

Wind will be the main concern this period. Strong Wrly winds
now will turn to the NW ~03Z this evening with the passage of a
cold front. This front doesn't have any moisture to work with,
so not expecting any low level cloud decks. There could be a
brief period of low level wind shear between sunset and the
arrival of the cold front. NW winds sustained 17-22kt and
gusting 30-35kt will continue through around 09Z then gradually
weaken. Winds will turn from NW to SW Friday afternoon, but
remain on the weaker side at around 7-12kt. Confidence: High.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 9 PM CDT this evening for NEZ039>041-
     046>049-060>064-072>077-082>087.
KS...Red Flag Warning until 9 PM CDT this evening for KSZ005>007-
     017>019.

&&

DISCUSSION...Rossi
AVIATION...Thies
Hazardous weather outlook, Mar 12, 1:41 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
241 PM CDT Thu Mar 12 2026

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
241 PM CDT Thu Mar 12 2026

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Widespread critical fire weather conditions will continue across
the local area through the early evening hours and a Red Flag
warning is in effect until 9 PM CDT.

Strong northerly winds are expected across northeastern portions
of the area behind a cold front tonight, with winds gusting up to
50 mph, or slightly higher, at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Near-Critical fire weather conditions are possible across
portions of the area each afternoon Friday through Monday.

Wind gusts in excess of 50 to 55 MPH, along with some light
snowfall accumulations up to one inch, will be possible across the
local area Sunday. All areas will receive strong winds Sunday,
with areas north of Interstate 80 most favored to receive some
light snowfall accumulations.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Dawson

When
March 12, 6:30 PM CST to March 15, 6:30 PM CST
Where
Dawson forecast zone
Property damage
$1.2 million
Crop damage
$650,000
Reported by
Emergency Manager
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2026Every state in 2026This day in weather historyWarnings in Nebraska, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1350911.